Alert archive / U.S. Virgin Islands / Flash Flood Warnings in 2011

Flash Flood Warning 96, NWS JSJ

August 21, 2011

NWS JSJ issued this flash flood warning at Aug 21, 2011, 4:44 PM CDT. It was in force for 19 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 21, 2011, 4:44 PM CDT (21:44 UTC)
Expired
Aug 22, 2011, 11:45 AM CDT
In force
19 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 132 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 22, 10:46 AM CDTFLOODCharlotte Amalie, VIFLOODING, DOWNED TREES AND POWER LINES WERE REPORTED IN SAINT THOMAS AND SAINT JOHN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

952 
WGCA52 TJSJ 212144
FFWSJU
VIC020-030-220045-
/O.NEW.TJSJ.FF.W.0096.110821T2144Z-110822T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
544 PM AST SUN AUG 21 2011

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING ISLANDS

  IN THE U.S. VIRGIN ISLANDS
     SAINT JOHN
     SAINT THOMAS

* UNTIL 845 PM AST

* AT 536 PM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
FOR VERY HEAVY RAIN AND STRONG WINDS OVER SAINT THOMAS AND SAINT 
JOHN. THIS HEAVY RAIN IS EXPECTED TO CONTINUE FOR THE NEXT SEVERAL 
HOURS AS TROPICAL STORM IRENE CONTINUES TO MOVE TO THE 
WEST-NORTHWEST. THIS ACTIVITY WILL CAUSE FLOODING IN URBAN...LOW 
LYING AREAS...SMALL STREAMS AND GUTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 1827 6470 1827 6498 1830 6509 1842 6510
      1846 6488 1840 6484 1840 6467 1829 6466

$$

JJA

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN
5 follow-up statements
111 
WGCA52 TJSJ 220040
FFWSJU
VIC020-030-220645-
/O.EXT.TJSJ.FF.W.0096.000000T0000Z-110822T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
840 PM AST SUN AUG 21 2011

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING ISLANDS

  IN THE U.S. VIRGIN ISLANDS
     SAINT JOHN
     SAINT THOMAS

* UNTIL 245 AM AST MONDAY

* AT 835 PM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
VERY HEAVY RAIN AND STRONG WINDS OVER SAINT THOMAS AND SAINT JOHN. 
THIS HEAVY RAIN IS EXPECTED TO CONTINUE FOR THE NEXT SEVERAL HOURS 
AS TROPICAL STORM IRENE CONTINUES TO MOVE TO THE WEST-NORTHWEST. 
THIS ACTIVITY WILL CAUSE FLOODING IN URBAN...LOW LYING AREAS...SMALL 
STREAMS AND GUTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 1827 6470 1827 6498 1830 6509 1842 6510
      1846 6488 1840 6484 1840 6467 1829 6466

$$

CASTRO

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN
543 
WGCA52 TJSJ 220639
FFWSJU
VIC020-030-221245-
/O.EXT.TJSJ.FF.W.0096.000000T0000Z-110822T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
239 AM AST MON AUG 22 2011

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING ISLANDS

  IN THE U.S. VIRGIN ISLANDS
     SAINT JOHN
     SAINT THOMAS

* UNTIL 845 AM AST

* AT 233 AM AST....TORRENTIAL RAINFALL WITH STRONG WINDS CONTINUES 
OVER SAINT THOMAS AND SAINT JOHN. THIS HEAVY RAIN IS EXPECTED TO 
CONTINUE FOR THE NEXT SEVERAL HOURS AS TROPICAL STORM IRENE 
CONTINUES TO MOVE TO THE WEST-NORTHWEST. THIS ACTIVITY WILL CAUSE 
FLASH FLOODING IN URBAN...LOW LYING AREAS...SMALL STREAMS AND GUTS. 
MUDSLIDES CAN BE POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 1827 6470 1827 6498 1830 6509 1842 6510
      1846 6488 1840 6484 1840 6467 1829 6466

$$

CASTRO

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN
852 
WGCA52 TJSJ 221244
FFWSJU
VIC020-030-221445-
/O.EXT.TJSJ.FF.W.0096.000000T0000Z-110822T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
844 AM AST MON AUG 22 2011

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING ISLANDS

  IN THE U.S. VIRGIN ISLANDS
     SAINT JOHN
     SAINT THOMAS

* UNTIL 1045 AM AST

* AT 835 AM AST...TERMINAL DOPPLER RADAR INDICATED A BAND OF 
ADDITIONAL RAINFALL AFFECTING THE WARNED AREA. DUE TO SATURATED 
SOILS...THE HEAVY RAIN THAT HAS AFFECTED THESE ISLANDS 
OVERNIGHT...AND THE ADDITIONAL RAINFALL EXPECTED...THE FLASH FLOOD 
WARNING HAS BEEN EXTENDED UNTIL 1045 AM AST. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

&&

LAT...LON 1827 6470 1827 6498 1830 6509 1842 6510
      1846 6488 1840 6484 1840 6467 1829 6466

$$

JJA

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN
660 
WGCA52 TJSJ 221440
FFWSJU
VIC020-030-221645-
/O.EXT.TJSJ.FF.W.0096.000000T0000Z-110822T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
1040 AM AST MON AUG 22 2011

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING ISLANDS

  IN THE U.S. VIRGIN ISLANDS
     SAINT JOHN
     SAINT THOMAS

* UNTIL 1245 PM AST

* AT 1035 AM AST...TERMINAL DOPPLER RADAR INDICATED ADDITIONAL RAIN 
OVER THE WARNED AREA AND ADDITIONAL RAIN MOVING IN. DUE TO SATURATED 
SOILS FROM EARLIER SHOWERS...RUNOFF...AND THE ADDITIONAL RAIN...THE 
FLASH FLOOD WARNING HAS BEEN EXTENDED UNTIL 1245 PM AST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

&&

LAT...LON 1827 6470 1827 6498 1830 6509 1842 6510
      1846 6488 1840 6484 1840 6467 1829 6466

$$

JJA

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN
743 
WGCA72 TJSJ 221641
FFSSJU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
1241 PM AST MON AUG 22 2011

VIC020-030-221649-
/O.EXP.TJSJ.FF.W.0096.000000T0000Z-110822T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAINT JOHN VI-SAINT THOMAS VI-
1241 PM AST MON AUG 22 2011

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1245 PM AST FOR SAINT 
THOMAS AND SAINT JOHN ISLANDS...HOWEVER...A FLOOD ADVISORY FOR URBAN 
AREAS...SMALL STREAMS AND GUT FLOODING WILL GO INTO EFFECT FOR THESE 
ISLANDS. 

LAT...LON 1827 6470 1827 6498 1830 6509 1842 6510
      1846 6488 1840 6484 1840 6467 1829 6466

$$

JJA/AAS

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 6:09 AM CDT, 10 hours 35 minutes earlier.

Area forecast discussion, Aug 21, 6:09 AM CDT, 10 hours 35 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE SAN JUAN PR
709 AM AST SUN AUG 21 2011

.SYNOPSIS...TROPICAL STORM IRENE IS EXPECTED TO SLOWLY INTENSIFY
AND PASS JUST SOUTH OF THE LOCAL ISLANDS THIS AFTERNOON AND
TONIGHT THROUGH MONDAY...BRINGING INCREASINGLY DANGEROUS
CONDITIONS TO THE LOCAL ISLANDS.

&&

.DISCUSSION...HAVE ONGOING GFE ISSUES THIS MORNING AND SEVERAL
PRODUCTS ARE RUNNING VERY LATE. HOPE TO HAVE PROBLEMS SOLVED AND
PRODUCTS OUT AS SOON AS POSSIBLE.

LATEST NHC FORECAST PACKAGE CONTINUES TO HAVE TROPICAL STORM IRENE
SLOWLY INTENSIFYING AND TRACKING A BIT CLOSER TO THE LOCAL
ISLANDS. STORM CENTER IS EXPECTED TO PASS JUST SOUTH OF THE LOCAL
ISLANDS THIS AFTERNOON AND TONIGHT THROUGH MONDAY. CLOSER TRACK
AND FORECAST OF TRANSITION FROM TROPICAL STORM TO HURRICANE AS IT
PASSES SOUTHWEST OF PUERTO RICO...PROMPTED THE ISSUANCE OF A
HURRICANE WATCH FOR PUERTO RICO...CULEBRA AND VIEQUES TO GO ALONG
WITH THE TROPICAL STORM WARNING. A TROPICAL STORM WARNING REMAINS
IN EFFECT FOR ALL OF THE U.S. VIRGIN ISLANDS.

OUTER RAIN BANDS ALREADY SPREADING ACROSS THE U.S. VIRGIN
ISLANDS...CULEBRA...VIEQUES AND THE EASTERN SECTIONS OF PUERTO
RICO AND THIS TREND WILL CONTINUE WITH MORE FREQUENT BANDS AND
STRONGER WINDS THROUGH TODAY AND TONIGHT...AND THEN CONTINUING
THROUGH MUCH OF MONDAY FOR PUERTO RICO.

EXPECTED IMPACTS FROM THIS SYSTEM WILL BE VERY HEAVY TO TORRENTIAL
RAINFALL AND EVENTUAL FLASH AND RIVER FLOODING AND MUDSLIDES...
STRONG AND DAMAGING WINDS WITH EXPECTED DOWNED TREES AND PROBABLE
POWER PROBLEMS...EXTREMELY DANGEROUS SEAS AND SURF AND AT LEAST
SOME LOCALIZED COASTAL FLOODING ALONG EAST AND SOUTH FACING
COASTAL LOCATIONS.

&&

.AVIATION...SHWRS AND TSTMS WITH GUSTY WINDS ARE GRADUALLY
INCREASING AHEAD OF THE TS IRENE CURRENTLY LOCATED JUST EAST OF THE
NORTHERN LEEWARDS. SHRA/TSRA WILL OVERSPREAD THE REGION FROM THE
EAST... MAINLY DURING AFTERNOON AND CONTINUING IN EVENING. FREQUENT
MVFR/IFR CONDS WITH TS FORCE WINDS ARE LIKELY AS THE TS IRENE
APPROACHES... STARTING AFTER 21/12Z IN TNCM/TKPK. PR AND USVI SITES
SHOULD EXPERIENCE THESE CONDS AFTER 21/18Z. WEATHER CONDITIONS ARE
EXPECTED TO IMPROVE LATE MONDAY NIGHT.

&&

.MARINE...INCREASINGLY HAZARDOUS MARINE CONDITIONS ARE EXPECTED
TODAY AND TONIGHT AND THEN CONTINUING THROUGH MONDAY...AS
TROPICAL STORM IRENE PASSES JUST SOUTH OF THE LOCAL ISLANDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  87  80  86  79 /  80  80  70  50
STT  87  80  88  80 /  90  90  70  50

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...TROPICAL STORM WARNING AND HURRICANE WATCH FOR CENTRAL
     INTERIOR-CULEBRA- EASTERN INTERIOR-MAYAGUEZ AND VICINITY-
     NORTH CENTRAL-NORTHEAST-NORTHWEST-PONCE AND VICINITY-SAN
     JUAN AND VICINITY-SOUTHEAST-SOUTHWEST-VIEQUES-WESTERN
     INTERIOR.

     FLASH FLOOD WATCH FROM 8 AM AST THIS MORNING THROUGH MONDAY
     AFTERNOON FOR CENTRAL INTERIOR-CULEBRA-EASTERN INTERIOR-
     MAYAGUEZ AND VICINITY-NORTH CENTRAL-NORTHEAST-NORTHWEST-
     PONCE AND VICINITY-SAN JUAN AND VICINITY-SOUTHEAST-
     SOUTHWEST-VIEQUES-WESTERN INTERIOR.

VI...TROPICAL STORM WARNING FOR ST CROIX-ST. THOMAS/ST. JOHN/ADJACENT
     ISLANDS.

     FLASH FLOOD WATCH FROM 8 AM AST THIS MORNING THROUGH MONDAY
     AFTERNOON FOR ST CROIX-ST. THOMAS/ST. JOHN/ADJACENT ISLANDS.

&&

11/06
Hazardous weather outlook, Aug 20, 10:50 PM CDT, 17 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SAN JUAN PR
1150 PM AST SAT AUG 20 2011

AMZ710>745-PRZ001>013-210500-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
1150 PM AST SAT AUG 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT THROUGH MONDAY

A TROPICAL STORM WARNING CONTINUES FOR PUERTO RICO...CULEBRA AND
VIEQUES. PLEASE REFER TO ALL HURRICANE LOCAL STATEMENTS AND OTHER
LOCAL FORECAST PRODUCTS UNTIL FURTHER NOTICE.

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION WILL BE NEEDED
DURING THE PASSAGE OF TROPICAL STORM IRENE.

AMZ715-725-VIZ001-002-210500-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
1150 PM AST SAT AUG 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT THROUGH MONDAY

A TROPICAL STORM WARNING CONTINUES FOR ALL OF THE U.S. VIRGIN
ISLANDS. PLEASE REFER TO ALL HURRICANE LOCAL STATEMENTS AND OTHER
LOCAL FORECAST PRODUCTS UNTIL FURTHER NOTICE.

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION WILL BE NEEDED
DURING THE PASSAGE OF TROPICAL STORM IRENE.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 4:54 AM CDTHurricane WatchJSJ25 hr

Nearby

Flash Flood Warnings in U.S. Virgin Islands, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.